You are here:

Heart & Cardiology/Can Heart Medications Cause Low Blood Pressure


My husband had a MI 7 weeks ago, whilst we were on holiday some 300 miles from home. He was admitted to hospital and treated with anticoagulants, medication to dilate the blood vessels, medication for high blood pressure and high cholesterol. After having ECGs, two EcoCardiograms and a treadmill stress test the decision was made not to carry out an Angiogram, despite this being proposed by the cardiologist at the state hospital and he was discharged after 4 days. He was told that he had been left with an Arrhythmia as a result of the MI, but was not given very much more information other than being told to consult a cardiologist for a follow up appointment and to take the medicines as prescribed.
As we were not happy with the lack of information and did not want to wait 6 months for a consultation, we consulted a local cardiologist when we got home and he told us that on the basis of information contained in the documentation give to us by the hospital, my husband should indeed have had an angiogram and he very kindly arranged for him to have one urgently. This was carried out the following week and a 90% blockage was found in my husband's RCA, so a stent was fitted. The cardiologist said he no longer has an Arrhythmia and should lead a normal life.
My husband seems to be progressing well and has lost 24 pounds by following a low fat diet since having the MI and is now walking for about 35/40 minutes a day. However for the last few days, his blood pressure seems to be reducing, the average reading being 90/57, sometimes lower, sometimes a bit higher and he has cold hands and feet. Do you think this could be caused by the medication he is taking or could there be another underlying cause and does he need to seek further medical attention? We would be grateful for any advice you can give. Thank you in anticipation.


It sounds like you have been through a lot but that he got the treatment that he needed. Its even better that he is doing exercise and paying attention to weight and lifestyle and there is no doubt that it will pay off in the long time. There are a number of medications that are proven to improve outcomes after heart attacks however they can cause low blood pressure in some patients,  and its often a balancing act finding the right dose that will be beneficial while not causing symptoms. I suggest he see a Dr and have these medications reviewed, also keep a blood pressure diary to see the timing and symptoms associated with the low blood pressure, this will be useful for the Dr. when titrating the medicines to a more tolerated dose if required.

Hope that was helpful,  

Heart & Cardiology

All Answers

Answers by Expert:

Ask Experts


Mustafa Ahmed MD


Cardiology, Interventional Cardiology, Cardiac Surgery, Hypertension, Pulmonary Embolism, Structural and Valve Disease


Board Certification Internal Medicine and Cardiology Interventional and Structural Cardiology


Multiple Publications In High Quality Peer Reviewed Journals. Internationally Recognized.

MD from The Royal Victoria University of Manchester, England Medicine, Cardiology, Interventional Cardiology, Research Training - University of Alabama

©2016 All rights reserved.